It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board

  • Anyone here with amiodarone induced hyperthyroidism?

  • Post New Thread   Closed Thread
    Thread Tools Search this Thread
    Old 09-07-2007, 07:01 PM   #1
    asimov28
    Newbie
    (male)
     
    Join Date: Sep 2007
    Location: Glendale, CA, USA
    Posts: 5
    asimov28 HB User
    Anyone here with amiodarone induced hyperthyroidism?

    6 weeks ago my cardiologist ran my TSH as usual since my anti-arrhythmic amiodarone can cause thyroid problems. It was <0.01. So I went to a endo and had the free T3 and T-4 run. T-4 6.5 ng/dL and T3 1335 pg/dL. I then had 2 ER episodes of atrial fibrillation and constant pvcs and pacs. I started taking 20mg tapezole 3X daily. After 3 1/2 weeks arrhythmia is gone and T-4 is 4.6 and T3 is 909 now. I know I have a ways to go yet but it is encouraging. My question is when all the amiodarone had left my system (weeks to months) and thyroids tests including TSH are normal will it be gone permanently? I only seem to get information on Graves and other causes. Some causes say it can come back at any time. Other causes go into hypothroidism when coming down from hyperthyroidism. Any help would be appreciated. Thanks.

     
    Sponsors Lightbulb
       
    Old 09-08-2007, 04:00 AM   #2
    accessn12
    Senior Veteran
    (female)
     
    Join Date: Oct 2006
    Location: greasy rock, tn
    Posts: 3,338
    accessn12 HB Useraccessn12 HB Useraccessn12 HB User
    Re: Anyone here with amiodarone induced hyperthyroidism?

    I don't recall seeing anyone else around here with amiodarone induced hyper but I've run across it in some of my research.

    Amiodarone is 37% iodine. What you are suffering is an iodine induced hyperthyroidism. It is usually reverseable with the withdrawal of the drug but it's also possible that it may have triggered an already underlying thyroid disorder.

    It's a pretty common side effect of that medication. No guarantees but yes, it should go away. What you might want to research is hyperthyroidism caused by excess iodine ingestion cause that is what you really have.

    Ain't hyper just the pits?

    Take care and please keep us informed as to how things go, good or bad. Most of what I've read says that you should be ok after awhile. If not, you can come and bounce with us anytime you want.

    Helen

     
    Old 03-18-2008, 03:20 PM   #3
    luxman
    Newbie
    (male)
     
    Join Date: Mar 2008
    Location: Europe
    Posts: 3
    luxman HB User
    Re: Anyone here with amiodarone induced hyperthyroidism?

    Quote:
    Originally Posted by accessn12 View Post
    I don't recall seeing anyone else around here with amiodarone induced hyper but I've run across it in some of my research.

    Amiodarone is 37% iodine. What you are suffering is an iodine induced hyperthyroidism. It is usually reverseable with the withdrawal of the drug but it's also possible that it may have triggered an already underlying thyroid disorder.

    It's a pretty common side effect of that medication. No guarantees but yes, it should go away. What you might want to research is hyperthyroidism caused by excess iodine ingestion cause that is what you really have.

    Ain't hyper just the pits?

    Take care and please keep us informed as to how things go, good or bad. Most of what I've read says that you should be ok after awhile. If not, you can come and bounce with us anytime you want.

    Helen
    Had a kidney transplant almost a year ago and had to go on amiodorone for about 2 months. Almost a year has passed now. Four weeks ago I started losing wieght, feel dizzy and nausious and a lot of fatigue. Routine post transplant analysis showed that my transplanted kidney was so much being effected. Creatinine sky rocketed. After the intial shock and thinking of the worst - acute kidney failure - test showed that my thyroid had just gone out of control. Tests clearly revealed hyperthyroidism. Specialist confirmed that it was the thyroid and that I was taking some medication that was effecting the thyroid cos the test made including a scan could not detect any presence of the liquid injected previously. Knowing that the pills I am currently taking were not the culprit, my kidney specialist had a look at all the pills I had been taking in the last year and there it was ...Amiodorone. Am actualy very impressed to see that it is still in my system after a whole year!!

    So now i am on medrol and thyrozol and after a month, tests are starting to very slowly improve. Luckily the effect on the kidney was due to a great amout of liquid loss resulting from the hyperthyroidism. Drinking 3 litres of water a day drastically improved my kidney function.

    Hope it stays like that

    Last edited by luxman; 03-18-2008 at 03:40 PM.

     
    Old 03-19-2008, 04:25 AM   #4
    accessn12
    Senior Veteran
    (female)
     
    Join Date: Oct 2006
    Location: greasy rock, tn
    Posts: 3,338
    accessn12 HB Useraccessn12 HB Useraccessn12 HB User
    Re: Anyone here with amiodarone induced hyperthyroidism?

    I'm totally impressed that you have a doctor who was smart enough to look. It's amazing how much thyrotoxicosis affects the kidneys. My creatinine always rises along with the thyroid hornones and over the years, it has done some damage to them. I ended up with renal tubular acidosis.

    There's lots of medications that have long term affects. That's why it's sometimes hard to pinpoint the cause but with no iodine uptake at all, that's most likely what caused it for you. The only other things that can cause a zero uptake are thyroiditis (which causes a painful thyroid) and having other tests with iodine contrast prior to an uptake. I'm sorry you had to go thru a scare like that.

    I hope you continue to feel better and better. With the thyroid, it's always a gradual thing so it takes a little while before things are totally improved but let us know how it goes.

     
    Closed Thread

    Related Topics
    Thread Thread Starter Board Replies Last Post
    Any difference with Brand Plaquenil or Generic rosie13 Lupus 5 09-06-2009 06:14 PM
    Amiodarone warning - Anyone here had this experience? raja4u Heart Disorders 0 02-24-2009 09:33 AM
    Amiodarone Charlietrout Drug Interactions / Side Effects 1 01-25-2009 10:45 AM
    Amiodarone questions Lindsay:-) Drug Interactions / Side Effects 18 12-05-2007 06:33 PM
    Side effects with amiodarone javastrong Heart Disorders 3 09-25-2007 11:11 AM
    Anyone tried or heard about Tikosyn?? mnmnmnmn Heart Disorders 6 11-16-2006 10:36 PM
    Fast heartbeat out of the blue anyone else? jennyVee Thyroid Disorders 16 01-07-2006 04:14 PM
    A-Fib, Anyone out there? susieq0726 Heart Disorders 8 08-02-2004 06:07 AM
    Ongoing Problems with Atrial Fibrillation KTUC Heart Disorders 20 10-31-2003 06:49 AM




    Thread Tools Search this Thread
    Search this Thread:

    Advanced Search

    Posting Rules
    You may not post new threads
    You may not post replies
    You may not post attachments
    You may not edit your posts

    BB code is On
    Smilies are On
    [IMG] code is Off
    HTML code is Off
    Trackbacks are Off
    Pingbacks are Off
    Refbacks are Off




    Sign Up Today!

    Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

    I want my free account

    All times are GMT -7. The time now is 11:27 PM.





    2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
    Do not copy or redistribute in any form!